Q: I have been told that I can alternate acetaminophen (Tylenol) and ibuprofen (Advil) when my child has a fever. How do I know when this is the right thing to do?
Fever is one of the most common symptoms of illness in children. It is important to stress that fever is a part of the bodys immune system its a sign of an underlying illness. Typically, children may experience some discomfort with a fever, and fever reducers can help make the child feel more comfortable.
The two most common fever reducers are acetaminophen and ibuprofen. Studies comparing the two have shown that when used at correct doses, they are similar in efficacy and safety. Therefore, one product is not recommended over the other.
Many times, parents are advised to alternate the two in an attempt to lower stubborn fevers. Studies show that nearly 50 percent of parents have been so advised. The specific dosing instructions varied greatly among providers.
Although there is some evidence that alternating the two products may be more effective at lowering temperature than using a single agent, it is unclear whether this practice is safe. Also, the risk of giving a child an inaccurate or excessive dose of medication increases when attempting to alternate medications. Finally, it is important to understand that reducing a fever does not change the overall course of the underlying illness.
For these reasons, using a single type of fever reducer at the appropriate dosage and interval is recommended in most cases. If a parent is considering alternating acetaminophen and ibuprofen, then it is important to consult with a health care provider to verify the proper dosage and recommended interval.
Rhonda Patt is a pediatrician with Charlotte Pediatric Clinic. Email firstname.lastname@example.org; put pediatrician in the subject line.